Montana, 2004

Hail in Montana, May 27, 2004

May 27, 2004 · NWS GGW · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 27, 8:26 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, May 27, 8:26 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
926 AM MDT THU MAY 27 2004

.SHORT TERM...FOR NORTHEAST MONTANA TODAY
WEAK UPPER RIDGE TRYING TO BUILD INTO THE AREA FROM THE
WEST...HOWEVER IN THE INTERIM WE HAVE A MODERATELY UNSTABLE
ATMOSPHERE WITH MOISTURE OPLENTY. NOT SEEING MUCH IN THE WAY OF A
TRIGGERING MECHANISM...ALTHO IT WOULD ONLY TAKE A LITTLE SHOT OF
ENERGY TO SPUR SHOWERS AND A FEW THUNDERSTORMS. STAGNANT
QUASI-STATIONARY FRONT LYING ACROSS THE NORTHEAST CORNER OF THE
CWA...AND THIS SEEMS TO BE THE MOST LIKELY PLACE FOR CONVECTION THIS
AFTERNOON. THERE ARE ALSO A FEW DWINDLING SHOWERS THERE FROM LAST
NIGHT. WILL KEEP THE HIGHER CHANCE POPS IN THE NORTHEAST AND TAPER
DOWN TO SLIGHT CHANCE IN THE SOUTHWEST FOR THIS AFTERNOON. SATELLITE
IMAGERY INDICATING LOTS OF SUN FOR AT LEAST THE LATE MORNING HOURS
SO TEMPERATURES SHOULD BUMP UP NICELY. WILL DROP THE FLOOD WATCH NOW
AS THE MILK RIVER HAS BEHAVED ITSELF ABOUT AS EXPECTED.

.LONG TERM... SATURDAY NIGHT THROUGH THURSDAY....
CURRENT FORECAST LOOKS ON TRACK DESPITE MODEL INCONSISTENCIES ON HOW
TO HANDLE THE NEXT SYSTEM.  LATEST MODEL RUNS FAVOR A MORE NORTHERLY
AND SLIGHTLY SLOWER SOLUTION...RESULTING IN A WETTER AND COOLER
WEEKEND FOR THE AREA. POSSIBLE MODERATE RAINFALL OVER THE AREA THIS
WEEKEND COULD POTENTIALLY RESULT IN FLOODING IN MANY AREA STREAMS
AND RIVERS.  THIS IS CURRENTLY THE 14TH WETTEST MAY ON RECORD IN
GLASGOW...AND HAVE DECENT SHOT OF CRACKING THE TOP TEN THIS UPCOMING
WEEKEND.  SURFACE TROUGH MOVES INTO THE AREA ON SUNDAY AND REMAINS
IN THE AREA THROUGH EARLY NEXT WEEK.  LOW BEGINS TO MOVE OUT OF THE
AREA MONDAY INTO TUESDAY... BUT TIMING IS STILL UNCLEAR.  FORECAST
WILL POSSIBLY NEED TO BE TWEAKED AROUND THIS TIME FRAME ONCE TIMING
ISSUES BECOME RESOLVED. WARMER AIR MOVES IN BEHIND THIS LOW AS A
RIDGE ATTEMPTS TO BUILD INTO THE AREA DURING MID TO LATE PORTIONS OF
NEXT WEEK. BT

&&

.HYDRO...MORE RAIN OVER THE NEXT SEVERAL DAYS WILL CREATE MORE
RUNOFF. ONE AND THREE HOUR FLASH FLOOD GUIDANCE IS ONLY AROUND AN
INCH IN THE MILK RIVER DRAINAGE BASINS SO ANY HEAVY RAIN THAT OCCURS
WILL LIKELY RESULT IN MORE FLOODING.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 27, 4:45 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
545 AM MDT THU MAY 27 2004

MTZ016>027-059>062-281200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
545 AM MDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
RECENT RAINFALL HAS RESULTED IN RISING WATER LEVELS ON THE MILK RIVER
IN VALLEY COUNTY. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD
WATCH FOR THE MILK RIVER FROM TAMPICO TO GLASGOW THROUGH 6 PM TODAY.
REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
THE POTENTIAL EXISTS FOR WIDESPREAD RAINFALL ACROSS THE AREA THIS
WEEKEND. ANY ADDITIONAL RAINFALL COMBINED WITH ALREADY SATURATED
GROUND MAY RESULT IN RISING WATER LEVELS ON AREA RIVERS AND STREAMS.
REFER TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wibaux

When
May 27, 12:10 PM MST
Where
Wibaux County, Wibaux
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -104.183

Hail, Roosevelt

When
May 27, 12:45 PM MST
Where
Roosevelt County, 17 mi N of Brockton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.400, -104.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393644, 5393546.